Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Formulas

APACHE II Score & Predicted ICU In-Hospital Mortality (%)

Sum Acute Physiology Score (APS, 0–60), Age Points (0–6), and Chronic Health Points (0, 2, or 5) into total APACHE II (0–71) and compute Knaus logistic hospital mortality (%) with diagnostic category weight.

How Knaus et al. (1985) standardized ICU severity-of-illness benchmarking worldwide!

William A. Knaus and colleagues (Critical Care Medicine, 1985) built APACHE II from the worst physiologic values recorded during the first 24 hours of ICU admission across three additive domains: (1) 12-variable Acute Physiology Score APS (temperature, MAP, heart rate, respiratory rate, oxygenation, arterial pH, Na+, K+, creatinine, hematocrit, WBC, plus 15 - GCS; 0–60 pts), (2) Age Points (<45 = 0, 45–54 = 2, 55–64 = 3, 65–74 = 5, >=75 = 6), and (3) Severe Organ Insufficiency / Immunocompromise Points (0 if absent, +2 after elective surgery, +5 if non-operative or emergency post-op) for a maximum score of 71!

Knaus’s logistic mortality equation converts APACHE II + diagnostic category weight W_diag (and +0.603 for emergency surgery) into predicted hospital mortality: Logit = -3.517 + 0.146 * APACHE_II + W_diag, Risk (%) = 100 / (1 + EXP(-Logit))! An ICU patient with APS = 16, Age 68 (+5 pts), and non-operative cirrhosis (+5 pts) scores APACHE II = 26: baseline unweighted mortality is 56.9% (vs 11.3% at APACHE II = 10), climbing to 70.7% with a +0.603 high-risk diagnostic/emergency modifier!

ICU Admission Profile (24-Hour Worst Values)Total APACHE II (0–71)Diagnostic Weight W_diagPredicted Hospital Mortality (%)
Mild Post-Stabilization Admission (APS 7 + Age 3 + Chr 0)10 pts0.000 (Baseline)11.3%
Severe Multi-System ICU Admission (APS 16 + Age 5 + Chr 5)26 pts0.000 (Baseline)56.9%
Same APACHE II = 26 + Emergency / Sepsis Modifier26 pts+0.60370.7%

Total APACHE II Score (APS + Age Points + Chronic Health Points, 0–71)

Validates bounded sub-scores (APS 0–60, Age Points 0–6, Chronic Health Points in {0, 2, 5}) and returns total APACHE II.

=IF(OR(B2 < 0, B2 > 60, B3 < 0, B3 > 6, NOT(OR(B4 = 0, B4 = 2, B4 = 5))), "Invalid APACHE II Subscore", B2 + B3 + B4)

Knaus Logistic Predicted In-Hospital Mortality (%)

Evaluates 100 / (1 + EXP(-(-3.517 + 0.146 * (B2 + B3 + B4) + B5))) to 1 decimal place.

=IF(OR(B2 < 0, B2 > 60, B3 < 0, B3 > 6, NOT(OR(B4 = 0, B4 = 2, B4 = 5))), "Invalid APACHE II Subscore", ROUND(100 / (1 + EXP(-(-3.517 + 0.146 * (B2 + B3 + B4) + B5))), 1))

Try the example

Use the original values or change them to test your understanding.

Further reading